Subscribe Contribute Advertise Facebook Twitter Instagram Forums Newsletter
Tylenol AND Ibuprofen?
Display Avatars Sort By:
Unknown abc
(edude) - F
Tylenol AND Ibuprofen? on 02/02/2009 22:02:31 MST Print View

Do you really need both?

It seems as though Ibuprofen is much more flexible, (and I know it works really well for me).

So, do I really need both?

Cheers

Edited by edude on 02/02/2009 22:08:42 MST.

Dale Wambaugh
(dwambaugh) - MLife

Locale: Pacific Northwest
How much of each? on 02/02/2009 22:10:20 MST Print View

A couple foil packs of Tylenol wouldn't upset the cart. I carry it as much for someone else as for myself, like much of my first aid gear. Tylenol is good for fevers and won't upset your stomach as much as ibuprofen can. Ibuprofen is effective on inflammation, which Tylenol won't do anything for, I would carry ibuprofen as a first/only choice.

Jim W.
(jimqpublic) - MLife

Locale: So-Cal
Re: Tylenol AND Ibuprofen? on 02/02/2009 22:13:35 MST Print View

They work differently for different people. For me:

Motrin works best for back or muscle aches and it's okay for headaches.

Tylenol works best for headaches, okay for muscle aches, not much good for back aches.

Aleve doesn't seem much use for anything. (Again, for ME)

So I carry enough Motrin for 200 mg routine dose every night plus plenty to spare if I get sore (4 pills per day in the kit). Last summer I ran across two people who had hurt their knees and one of them was very happy to receive an extra 20 motrin pills.

Jim

Unknown abc
(edude) - F
"Tylenol AND Ibuprofen?" on 02/02/2009 22:16:29 MST Print View

I usually take

8 200mg ibuprofen

6 500mg tylenol

and it's not neccasarily less weight i'm after, but sheer simplicity!

Edited by edude on 02/02/2009 22:19:00 MST.

nanook ofthenorth
(nanookofthenorth) - MLife
... on 02/02/2009 22:33:56 MST Print View

They work diferently too. You can take one and then (about halfway through the first dose, or sooner) the other.
The higher drug load in your system and the fact that the two target diffrent pain centers means that the two taken together over time can be used as an alternative to T3's ect.
Or so I've been told

James Douthitt
(prana2525) - F

Locale: Kentucky
ibuprofen and more! on 02/02/2009 22:35:43 MST Print View

ibuprofen, or nsaids (non-steroidal anti-inflammatory drugs) covers widest range of common and emergency situations.

my first-aid is around 6oz with:
ibuprofen-common stuff
aspirin- cardiac emergencies (other people, not me)
tylenol pm- long day, horrible camping spot, loud tarp

WFR course is def. not lightweight...

Michael Williams
(qldhike)

Locale: Queensland
Tylenol (Acetominophen / paracetamol) vs Ibuprofen on 02/02/2009 23:23:56 MST Print View

Just reiterating what most people have said:

Tylenol (AKA acetominophen or paracetamol) works on fevers and pain - Usual dose 1g four times a day
Less likely to have side effects compared to ibuprofen

Ibuprofen works on fever, pain and inflammation - Usual dose 400mg three times a day
More likely to cause side effects and caution in patients with asthma, high blood pressure, kidney problems, heart failure and on blood thinners and probably other things I've forgot.

You can use both together and get better pain relief.

I usually just take some ibuprofen. For the gram weenies I'm pretty sure ibuprofen tabs are lighter than paracetamol but it probably depends on the brand.

Hope this helps,
Michael

Roger Caffin
(rcaffin) - BPL Staff - MLife

Locale: Wollemi & Kosciusko NPs, Europe
Re: Tylenol AND Ibuprofen? on 02/03/2009 00:30:50 MST Print View

Never carried either.
I find the idea of relying on drugs completely unacceptable.

No apologies.
Cheers

Ben 2 World
(ben2world) - MLife

Locale: So Cal
Re: Tylenol (Acetominophen / paracetamol) vs Ibuprofen on 02/03/2009 00:46:31 MST Print View

Maybe I am one of the lucky ones -- both Ibuprofen and Acetominophen work well and quickly for me.

When it comes to "multiple aches and tension" at the end of a long hike -- such as both headache from elevation and muscle pain from exertion -- I too find that taking one of each (instead of two of either) brings about even faster relief.

Given the above and the fact that these tablets weigh just about the same -- I usually take a few of each with me. Popping one of each instead of two of either means no weight penalty at all.

Edited by ben2world on 02/03/2009 00:50:36 MST.

Michael Williams
(qldhike)

Locale: Queensland
Re: Re: Tylenol AND Ibuprofen? on 02/03/2009 05:52:58 MST Print View

Roger,

When you say relying on drugs, do you mean taking them regularly during a hike or having them in case you need them?

Tom Kirchner
(ouzel) - MLife

Locale: Pacific Northwest/Sierra
Re: Tylenol AND Ibuprofen? on 02/03/2009 20:59:18 MST Print View

Evan,
One(Tylenol/acetomenaphin) is a painkiller, the other is an anti-inflammatory. Different drugs for different problems. Neither is meant to be snorted or smoked, BTW. ;)

Roger Caffin
(rcaffin) - BPL Staff - MLife

Locale: Wollemi & Kosciusko NPs, Europe
Re: Re: Re: Tylenol AND Ibuprofen? on 02/03/2009 23:53:57 MST Print View

Hi Michael

My first aid kit has a few Panadol for emergencies. We have to throw them out every few years and replace them with new ones because they get too old. The same applies at home.

So, to answer your question: I don't object to having pain killers or anti-inflammatories in a first aid kit. That's a personal choice. But we do not use them except in genuine emergencies - which we usually manage to avoid.

The idea of taking a drug each night just to sleep - no way! Not at home, and not in the bush. Anyhow, I am usually tired enough that they would be quite superfluous. And the idea of not being able to wake up fast in the middle of the night to handle an emergency (like in When Things Go Wrong) - no thanks!

Ymmv.

Cheers

Michael Williams
(qldhike)

Locale: Queensland
Re: Re: Tylenol AND Ibuprofen? on 02/04/2009 00:53:04 MST Print View

Hi Roger,

I was just curious, but I agree with you.

Thanks,
Michael

Mike W
(skopeo) - F

Locale: British Columbia
Tylenol amd Ibuprophen on 02/04/2009 00:59:38 MST Print View

My first aid kit always contains 400 mg Ibuprophen tablets as well as T3's. The 400 mg dose tablets reduce the number I have to carry. I occasionally have knee problems while hiking (well worn knees) and the T3's handle pain while the Ibuprophen is supposed to manage the swelling.

I'm afraid I'm with Roger though... I have to be pretty bad before I'll take anything while backpacking. Two items that I always carry and hope never to use are my rain gear and first aid kit.

Donna C
(leadfoot) - M

Locale: Middle Virginia
Re: Tylenol AND Ibuprofen? on 02/04/2009 05:04:43 MST Print View

What?! No BC powder??? Doesn't anyone carry this wonder drug? : )

James Douthitt
(prana2525) - F

Locale: Kentucky
for emergencies on 02/04/2009 08:10:05 MST Print View

Just as you stated roger, drugs in my kit are for emergencies.

can't say i have ever used any of meds in my kit, let alone rely on them/ use them everyday!

not a user, im a hiker ;)

Tad Englund
(bestbuilder) - F - MLife

Locale: Pacific Northwest
Re: Re: Re: Re: Tylenol AND Ibuprofen? on 02/04/2009 11:33:39 MST Print View

>The idea of taking a drug each night just to sleep - no way! Not at home, and not in the bush. Anyhow, I am usually tired enough that they would be quite superfluous. And the idea of not being able to wake up fast in the middle of the night to handle an emergency (like in When Things Go Wrong) - no thanks!<
Roger, I agree with you, I also find it interesting that on a current thread others are extolling the virtues of trying to dull the senses with liquor, cigars and other “drugs”.
I really find this odd- besides wanting to “being able to wake up fast in the middle of the night to handle an emergency” I want to fully enjoy my experience in the backcountry.
Just my 2 cents.
Sorry for being of topic.

Daniel Fosse
(magillagorilla) - F

Locale: Southwest Ohio
Meds on 02/05/2009 10:56:25 MST Print View

Mmmmmmmm cigars and liquor. I can attest that liquor is an extremely effective pain reliever. However, it may be unwise to drink liquor if you are sick and or injured (I hope this is stating the obvious). I have never noticed any medicinal purpose for cigars.

Aleve, or naproxen sodium, is a very effective anti-inflammatory for me. I usually take 2. Otherwise, any of them (aspirin, acetaminophen, ibuprofen and naproxen sodium) work for me for getting rid of a headache. I use these medications maybe 2 times a year and have no tolerance built up for them which is why I think they are so effective on me. I usually pack in (aspirin or acetaminophen) and (ibuprofen or naproxen sodium).

I would also recommend melatonin as a sleep aid instead of diphenhydramine, aka Tylenol PM. Melatonin, for me, is more mild on my body and will allow me to fall asleep without “knocking me out”. It is a naturally occurring hormone in the body. I have never used this backpacking, only at home. It is nice because I can wake up in the middle of the night without feeling disoriented if I need to. In the backcountry Whisky usually puts me to bed quite nicely.

I also highly recommend an anti-diarrheal med like, loperamide hydrochloride (Imodium), or at least some bismuth subsalicylate tabs (Pepto).

Dave T
(DaveT) - F
tylenol, etc. on 02/05/2009 11:12:26 MST Print View

pyop. (pop your own pills)

i think ibuprofen, benadryl, tylenol, etc. all have their applications here and there. also long hard days of hiking definitely have their way of making you sleep anywhere/anytime/through anything.

and if you think that a nip of scotch at night in camp wiill diminish your outdoor experience by dulling your senses and your overall appreciation of nature, that just makes me smile. plus it means more booze for me!

James Douthitt
(prana2525) - F

Locale: Kentucky
meds on 02/05/2009 13:59:51 MST Print View

dan, i'll have to check out melatonin.

the tylenol pm is for "just in case" and def. don't like being totally knocked out if i do use it.

i like to be able to pop out of my sleeping bag if, say, a meteorite lands close to my tarp, a bear grabs my foot, etc ;)

Edited by prana2525 on 02/05/2009 14:03:48 MST.

tom duffy
(tomduffy) - MLife
Tylenol and Ibuprofen on 07/01/2009 08:21:41 MDT Print View

take both with you. And maybe take both.

Tylenol (acetaminophen or "paracetamol") is centrally acting with a mild anti-inflamatory effect.

Ibuprofen has a more marked peripherally acting anti-inflamatory effect (more gastritis/side efffects etc) It is the only on the counter NSAID most places but also the weakest/mildest. Its mode of action means it will be more effective than Tylenol on that swollen knee or for pre-menstrual symptoms. If you have to walk down another day of inca road on a swollen knee taking it in the morning is probably acceptable to most people.

These tablets work different ways for the most part so when you are walking out with the broken leg (or severe fever) you can take both.

You can do this at the same time to get you started.

The other way is to take the second type a few hours later so it starts to work as the first is wearing if to avoid a gap in pain relief.

In this situation continuing the regular dose with out waiting for one to wear off makes sense but you need to keep within max doses with both(on the box (generally 4 doses a day)).

You will find also acetaminophen/paracetamol in flu tablets or codeine mixes so try not to overdose.

Aspirin is milder (with less anti inflamatory action) than Ibuprofen and acts by a similar route so its better not to double up on it. It has lost most of its role to the other drugs mentioned.

Nate Meinzer
(Rezniem) - F

Locale: San Francisco
Ibuprofen and Tylenol on 07/01/2009 20:22:08 MDT Print View

Tylenol is a better fever reducer, but as far as aches and pains, doesn't come close to Ibuprofen.

Furthermore, Tylenol is toxic at relatively low dosages (compared to Ibuprofen) and puts some strain on your liver. You should never take it if you've been drinking alcohol or if you regularly consume alcohol.

For these reasons, I'd just take the Ibuprofen. You can take 800mg at a time (the prescription strength) and it works wonders at this dosage. One caution, is that prolonged use will cause stomach ulcers. To avoid this, take it with food and not on an empty stomach. The nice thing about Ibuprofen (as compared to Tylenol) is that there is no real risk of overdosing and it actually works very very well.

M G
(drown) - F - MLife

Locale: Shenandoah
what about Alieve on 07/01/2009 20:58:31 MDT Print View

Does it have any advantage over the other two?

Josh Leavitt
(Joshleavitt) - F

Locale: Ruta Locura
Narcotics on 07/01/2009 23:34:47 MDT Print View

Ibuprofen and Tylenol are fine for minor issues, but what about real emergencies? They are no substitute for opiate derivatives or synthetics. I pack hydrocodone for such emergencies, how about everyone else?

Its not reliance, its recreation ;-)

Oh, and cigars will settle your stomach and help with diarrhea.

Monty Montana
(TarasBulba) - MLife

Locale: Rocky Mountains
Re:Ibuprofen and Tylenol on 07/02/2009 00:24:51 MDT Print View

"The nice thing about Ibuprofen (as compared to Tylenol) is that there is no real risk of overdosing and it actually works very very well."

Not quite true. Iboprufen was once only available as a perscription drug known as Motrin. The pharmaceutical companies lobbied to have it aproved as an OTC and in a controversial move the FDA approved the change. The reason it was controversial is because iboprufen can cause kidney failure if abused and many people have sadly suffered that fate, mainly because they think "if one is good the taking two pills must be better".

Today the FDA began weighing the possible removal of acetaminophen related products from store shelves because it is a leading cause of liver failure in the US, sending 56,000 people to the emergency room annually. And for the same reason as the above...some people are just incapable of following directions. Natural selection I guess.

Dean F.
(acrosome) - MLife

Locale: Back in the Front Range
Re: Tylenol (Acetominophen / paracetamol) vs Ibuprofen on 07/02/2009 05:09:43 MDT Print View

Michael's post (and the similar one's) hit closest to center-target.

Acetaminophen/paracetamol technically isn't an anti-inflammatory, and that's why ibuprofen generally works better on pain from pulled muscles, sprained ankles, etc. It does work really well on headaches, and is a great antipyretic. Thus, it works well for random viral illnesses or 'flu' that cause fevers, aches, and pains. Also, ibuprofen is notorious for upsetting stomachs, so it is best taken with food.

The good news is that since they aren't in the same class of drugs you can take full doses of both at the same time- as several people have said.

As an aside- another BIG reason that acetaminophen causes so much liver failure in the US is that people think it is pretty safe, and thus depressed people who try to get attention by making a suicidal gesture (but who aren't REALLY trying to kill themselves) will overdose on Tylenol. Little do they know, but they just killed their liver and now need a transplant- IF a liver is available for them. If not, liver failure is an exceedingly undignified way to die...

Edited by acrosome on 07/02/2009 05:13:41 MDT.

Sarah Kirkconnell
(sarbar) - F

Locale: In the shadow of Mt. Rainier
Re: Tylenol (Acetominophen / paracetamol) vs Ibuprofen on 07/02/2009 16:25:23 MDT Print View

I cannot take ibuprofen due to warnings on a BP med I take. Tylenol is what I can take. As well, due to my avoidance of artificial coloring, again, old school Tylenol wheels are all I can take.
My husband though takes only ibuprofen.

I carry both due to this. They weigh like air for a couple pills.

I carry Vicodin for migrianes. Say what you want, it has allowed me to keep moving.

Lynn Tramper
(retropump) - F

Locale: The Antipodes of La Coruna
Re: Re: Tylenol (Acetominophen / paracetamol) vs Ibuprofen on 07/02/2009 16:49:50 MDT Print View

Aspirin and paracetamol for me, in combo. If the pain is worse than this, than an opiate needs to be added. But yeah, Tylenol AND Ibuprofen is pretty much the same thing. They target pain and fever in different ways, often synergistically (throw in some caffeine for even better pain relief, AKA "Triple Therapy".

tom duffy
(tomduffy) - MLife
everyone is right on 07/02/2009 23:34:39 MDT Print View

Neither drug is perfect. Both have a role. here is no simple answer.

The FDA is mainly targeting the removal of acetaminophen(paracetamol) products combined with something else. Accidentally doubling up on the paracetamol component (best avoided) was one problem. The other was people becoming addicted to the "other thing" with the paracetamol. Cafeinne or codeine were the classics. You get tolerance to both of these and in a combination pill the only way to get more was to accept the paracetamol that comes with it. The result is a chronic paracetamol overdose.
This FDA move will make it harder to find mild opiates over the counter (eg coedine)to take with you. They are better controlled as they are easily abused if you don't have the risk of paracetamol overdose. Having coedine even with prescription qualifies as trafficking in some countries (Greece most famously)

Paracetamol is actually very very safe unless it is very mismanaged. People are not scared of it so take lots. Ibuprofen misuse normally gives symptoms earlier (eg gastritis) and you realize you should stop taking it.

The medical reasons to avoid paracetamol are basically allergy and liver failure (you probably would not tolerate Ibuprofen in this case). The patient reasons are its lack of anti-inflammatory effect and preference you might need a slightly stronger drug (eg Ibuprofen) anyway and dont want two drugs. Post surgery they force feed regular paracetamol for its morphine sparing effects.
For years in Australia Ibuprofen was prescription only. Of the long list of NSAIDS it still the only one people are brave enough here to sell over the counter in an oral form. The list of reasons not to have ibuprofen is much longer (impaired renal function,diabetes,peptic ulcer histroy, gastric reflux, asthma....) but if you tolerate it well go for it. "The Arthritis, Rheumatism, and Aging Medical Information System (ARAMIS) system has estimated that more than 100,000 hospitalizations and more than 16,000 deaths in the United States each year are due to NSAID-related complications with costs greater than $2 billion"
Readers of this forum will probably read the instructions on the box (if only to find the weight of each tablet) so we should use them properly.

I would still carry a bit of both for a longer walk. Mild headache (paracetamol), inflamed knee/PMS (Ibuprofen), broken ankle walking out (overlap the two for the additional pain relief due to different modes of action).

If I was climbing something big for a month I would try to find some easy opiate eg codiene or maybe tramadol (less abuse potential...the most prescribed opiate world wide but may be poorly tolerated by some people)

Edited by tomduffy on 07/02/2009 23:36:25 MDT.

Lori Pontious
(lori999) - M

Locale: Central Valley
PYOP indeed on 07/08/2009 18:36:38 MDT Print View

I take ibuprofen, aleve, sudafed and benadryl.

Anti inflammatory and painkiller for some things = ibuprofen.
Crashing headache that makes me want to gouge my eyes out = aleve + sudafed.
Mild headache that might develop into eye gouging madness = ibuprofen + sudafed.
Allergic reaction to something = benadryl.

Migraine prone plus bad sinuses plus allergic to pine pollen... pills pills pills. I am a happier camper without the headache that potentially leads to vomiting and light sensitivity. Since I've never had any hint of altitude difficulty (the headaches are status quo at 500 feet of elevation where I live as well), and the pills always make it go away, I'm concluding that I have what I need. I have prescription Maxalt for the migraines, but taking the ibuprofen or aleve pre-emptively means I don't have to carry it. Vicodin made me hallucinate purple creatures on the walls, so any narcotic is right out.

Edited by lori999 on 07/08/2009 18:39:36 MDT.

Roger Dodger
(RogerDodger) - F

Locale: Wess Siide
Re: Tylenol AND Ibuprofen? on 03/20/2013 11:14:06 MDT Print View

reviving an old thread, while looking for other people's experiences on the matter.

I'm at the office. I have declined the flu vaccine for the past 10 years. I'm sick today for the first time in 10 years. sore throat. runny nose. allergy sneezes. head pressure. 99.9F temp. muscles starting to ache. last few nights been waking up every 2 hrs with psychedelic dreams and a cold sweat.

For a variety of reasons, I would like to go home and rest, but must stay parked in my office chair till 5PM and collect the few remaining pay checks.

The other people in the office are also sick. they probably infected me.

I'm rotating between 1x 500 mg of Tylenol and 2x 200 mg of Ibuprofen. I make sure I eat some carbs to mitigate the gastric effects.

Thinking about getting non-drowsy Dayquil. Last night I sipped a shot of Yagermeister with some spicy Good Earth brand tea. That felt great.

I'm rinsing my mouth with Listerine a few times per day.

only 7 more hours left to go.

I'm wearing my lightweight base layers under my office work clothes.

Edited by RogerDodger on 03/20/2013 11:15:23 MDT.

Ben 2 World
(ben2world) - MLife

Locale: So Cal
Re: Acetaminophen AND Ibuprofen on 03/20/2013 11:33:23 MDT Print View

I've found mixing the two (i.e. one of each) more effective (meaning faster and better) than taking two of either.

Stephen Barber
(grampa) - MLife

Locale: SoCal
re: Tylenol AND Ibuprofen? on 03/20/2013 12:24:05 MDT Print View

"I've found mixing the two (i.e. one of each) more effective (meaning faster and better) than taking two of either."

Ouch! Ben, don't do it! Taking ibuprofen and acetomyicin together can do serious damage to your kidneys! And those kidney dialysis machines are just so darn heavy to pack!

Ben 2 World
(ben2world) - MLife

Locale: So Cal
Re: re: Tylenol AND Ibuprofen? on 03/20/2013 12:53:14 MDT Print View

Stephen:

I talked to two different pharmacists before I started mixing. Got full blessing from both. But I am interested in your findings. Do you have a link?

Jennifer Mitol
(Jenmitol) - M

Locale: In my dreams....
Re: Re: re: Tylenol AND Ibuprofen? on 03/20/2013 13:22:30 MDT Print View

You're good. Acetaminophen is a straight analgesic processed by your liver...be very very careful about not OD-ing on it. 4 grams a day is the max (I think...check the label) and respect that.

Ibuprofen is a non steroidal anti inflammatory that can be detrimental to your kidneys and stomach if taken in high doses and for long periods of time, but for most healthy people a bit is just fine.

No worries about mixing the two.

Now aleve and ibuprofen...a common mix in my patients...THAT'S bad. And taking multiple things that have acetaminophen in them is also harmful...you lose track of how much you've taken.

Ben 2 World
(ben2world) - MLife

Locale: So Cal
Re: Tylenol AND Ibuprofen? on 03/20/2013 13:46:22 MDT Print View

What you wrote is consistent with what my pharmacists told me. Mixing is fine. Overdosing is not.

Toby Salz
(tobysalz)
Re: Tylenol AND Ibuprofen? on 03/20/2013 14:27:43 MDT Print View

except in very rare circumstances, you're not gonna run into trouble combining these two meds.

i bring both to use "just in case" -- the combination of the two works better than either alone. in order to get the anti-inflammatory component of ibuprofen you need to take at least 600 mg.

for me -- if i'm injured and need the pain relief, i'm taking 600 mg ibuprofen and 1000 mg tylenol together. not something i would recommend long-term, but as an acute treatment, works great.

Bob Gross
(--B.G.--) - F

Locale: Silicon Valley
Re: Re: Tylenol AND Ibuprofen? on 03/20/2013 14:35:55 MDT Print View

I used to be an occasional Ibuprofen user. The ultramarathon runners used to refer to it as Vitamin I.

Then my physician told me to take daily low dosage aspirin. I asked if Ibuprofen was OK. He said that each Ibuprofen pill that I consumed negated the positive effects of each aspirin pill, at least for my medical state.

So, before you take much of anything, you might want to consult with your physician.

--B.G.--

Gary Dunckel
(Zia-Grill-Guy) - MLife

Locale: Boulder
Max daily Tylenol dose on 03/20/2013 14:54:04 MDT Print View

You're correct, Jennifer, the FDA says no more than 4 grams of Tylenol per day. However, Johnson & Johnson (makers of Tylenol) recently reduced their recommendation to 3 grams per day. I think the problem is that so many other OTC drugs (and Rx drugs too, like Vicodin) contain "hidden" Tylenol, and the company thought they should drop their max dosage recommendation to compensate for people not reading the labels.

Dale Wambaugh
(dwambaugh) - MLife

Locale: Pacific Northwest
Re: Tylenol AND Ibuprofen? on 03/20/2013 14:54:17 MDT Print View

I have aspirin, ibuprofen, Tylenol and Diclofenac (Voltarin) in my kit. Diclofenac is hard on the tummy and a prescription only med, but it is a potent anti-inflammatory. Each has it's own uses and I won't mix any of them without a physician's advice and especially in the backcountry: it is the last place I want complications.

I carry the aspirin for blood thinning properties and it can be used for tooth pain, letting it dissolve up against the tooth-- a last ditch effort when away from home. Don't give it to kids.

Ibuprofen is my usual go-to for fever or inflammation. +1 on 600mg to get good effect with inflammation. Take it with food.

Tylenol is my go-to for fever and/or non-inflammatory related pain. It is easier on the stomach. Best alternative for kids.

Diclofenac needs to be taken with food and I would only use it if really hurting from inflammation.

I am usually on short trips and only carry 2-4 tablets of each, so it doesn't add up to much weight or bulk.

M B
(livingontheroad) - M
yes on 03/20/2013 14:59:55 MDT Print View

When you have a condition which requires constant fever reducer or pain reliever, doctors used to say to alternate tylenol and Ibuprofent to lessen the impact on stomach and kidneys.

I have had a kid come down with 102 fever the 2nd night out on a 4 day trip. Ibuprofen let him complete the trip in relative comfort. I was very glad I had it. Carried 4 days supply of IB/Tylenol combined.

Stephen Barber
(grampa) - MLife

Locale: SoCal
re: Tylenol AND Ibuprofen on 03/20/2013 15:30:14 MDT Print View

Ben,
It was my doctor, and honestly, I can't remember if it was liver or kidney or what, as it was over 5 years ago. Probably the underlying issue is overdosing, which might be more of a CYA issue for the doc.

David Thomas
(DavidinKenai) - MLife

Locale: North Woods. Far North.
Re: re: Tylenol AND Ibuprofen on 03/20/2013 16:04:44 MDT Print View

It isn't just a CYA by the doctor. There's no chance I'm going to sue my MD wife and she's told me the same thing. Also, you can get a little more complete pain relief (without going to higher dosages or narcotics) because they work through different mechanisms.